Alert archive / Massachusetts / Frost Advisories in 2019

Frost Advisory 1, NWS Boston/Norton, MA

April 28, 20195 counties in Massachusetts; Providence County, Rhode Island; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut

NWS Boston/Norton, MA issued this frost advisory at Apr 28, 2019, 3:13 PM EDT for 5 counties in Massachusetts; Providence County, Rhode Island; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut. It took effect at Apr 29, 2019, 1:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 28, 2019, 3:13 PM EDT (19:13 UTC)
In effect from
Apr 29, 2019, 1:00 AM EDT
Expired
Apr 29, 2019, 6:50 AM EDT
In force
6 hr
Issued by
NWS Boston/Norton, MA

Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Bristol County, MA, Essex County, MA, Middlesex County, MA, Norfolk County, MA, Plymouth County, MA, Providence County, RI

The radar

The Boston radar (KBOX), 27 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2019-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2019-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this frost advisory went out at Apr 28, 9:59 AM EDT, 5 hours 14 minutes earlier.

Area forecast discussion, Apr 28, 9:59 AM EDT, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
959 AM EDT Sun Apr 28 2019

.SYNOPSIS...
A low pressure system tracks south of New England today
bringing a chilly rain to the area this afternoon into early
evening. High pressure will bring dry and pleasant weather to
the region Monday. However, on and off showers along with below
normal temperatures are expected for much of next week.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...

955 am update...

Approaching shortwave allowing mid level cloudiness to rapidly
overspread the region this morning. The associated rain shield
will overspread western MA/northern CT between 11 am and 1 pm
and across eastern MA/RI between noon and 2 pm, perhaps as late
late as 3 pm on the immediate eastern MA coast.

Still some uncertainty on how far north the main rain shield
makes it. Most of the guidance indicates that the rain should be
rather light north of the MA turnpike and especially north of
route 2, where it might be rather spotty with dry weather
dominating given limited forcing/lack of deeper moisture. The
steadiest rain will be south of the MA pike this afternoon and
particularly near the south coast, where the best forcing
resides. Locations that reach the lower to middle 50s by
lunchtime, should drop back into the 40s once the rain arrives.
Ptype should be all liquid but a few wet snow flakes are
possible along the east slopes of the Berks, but precipitation
intensity does not appear to be enough for any accumulations
even if that occurs.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM MONDAY/...
Tonight ...

Clearing and drying out. Downsloping subsidence building from the N
with a parent 1030 high building S. Critical to this forecast is how
quickly conditions clear and how fast winds become light, if at all.
Crucial towards low temperatures, whether frost / freeze conditions
are observed where the growing season is considered active ... N CT,
RI, SE and E-coastal MA. Higher confidence radiational cooling over
CT, W and central MA. Widespread lows in the 30s with upper 20s for
the high elevations.

Monday ...

What looks to be the pick of the week. Pleasant day, high pressure
in control. Mixing up to H85 where temperatures will hover around
freezing, considering the late April sun with increasing cloud cover
late, winds overall light, turning S, expect temperatures to over-
achieve and rise up into the low 60s for a good chunk of interior S
New England.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...

230 AM update ...

Highlights...

* Active pattern with on/off showers Monday night through much of
  next week, although periods of dry weather mixed in as well

* Temperatures cooler than normal this period

Synoptic Overview ...

Split flow regime continues our active/wet weather pattern with
multiple rain chances thru all of next week. During this time the
Southeast ridge builds northward into the Mid Atlc region. Meanwhile
the northern stream jet remains robust thru the Maritimes. This sets
up a boundary just south or very close to New England with multiple
waves tracking on this front. Very difficult to time these individual
waves especially in the extended. Thus forecast uncertainty remains
high regarding exact timing of rain chances. Keep in mind there will
also be times of dry weather in between frontal waves, thus not
raining the entire time. As for temperatures, more certainty here
given frontal boundary remaining south of the area supporting cooler
than normal temps across southern New England.

Daily Details...

Monday night through Friday...

00z NAM...00Z GFS and 00z EC in good agreement on light rain
overspreading the region Monday night into Tue AM, then a drying
trend developing Tue afternoon as frontal wave exits. Thereafter,
both ensembles and deterministic guidance struggle on timing and
departure of upstream waves, thus high uncertainty regarding timing
rain chances Wed thru Fri here in southern New England. Tho keeping
in mind there will be dry stretches of weather too.

Temperatures will be cooler than normal with frontal boundary
remaining south of New England and Hudson Bay High Pressure noising
southeast into New England providing the cool airmass.

Next Weekend ...

Trends suggest dry weather with northern stream trough moving
offshore but likely cooler than normal behind this wave. As a result
12z EC ensembles lower 850 mb temps down to about -3C into southern
New England 12z Sunday. This will likely preclude most locations
from warming beyond the 50s. Normal high this time of year roughly
60-65.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday Night/ ...High confidence.

Today ...Clouds will continue to lower and thicken as generally
light rain overspreads the region between 11 am and 3 pm from
west to east. Conditions probably remain VFR north of the pike,
but brief reductions to MVFR possible. Greater risk for MVFR
conditions will be south of the MA turnpike.

Tonight ...
Becoming VFR / SKC. NW winds initially gusty especially over the
waters with potential gusts up to 20 kts. Diminishing towards
Monday morning.

Monday ...
VFR. Winds becoming light, turning S through the day, contending
with sea-breezes along E-coastal MA closer to 16z.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Monday Night through Thursday/...

Monday Night: Mainly VFR, with local MVFR possible. Chance RA.

Tuesday: MVFR/IFR conditions possible. Breezy. Slight chance
RA.

Tuesday Night: Mainly VFR, with areas MVFR possible. Slight
chance RA.

Wednesday: Mainly MVFR, with areas VFR possible. Chance SHRA.

Wednesday Night through Thursday: Mainly MVFR, with areas IFR
possible. SHRA likely.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday/...High confidence.

Low pressure sweeping S of New England today with accompanying
widespread rains behind which northerly winds follow, 10 to 15
kts, gusts to 20 kts diminishing into Monday beneath high
pressure. Waves may pick up briefly to 5 feet on the outer
waters closer to Monday morning, otherwise a downward trend
continues.

Outlook /Monday Night through Thursday/...

Monday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain.

Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Chance of rain.

Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain.

Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers.

Wednesday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Rain showers likely.

Thursday: Winds less than 25 kt. Seas up to 5 ft. Rain showers
likely.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until noon EDT today for ANZ250-254>256.

&&

SYNOPSIS...Nocera/Sipprell
NEAR TERM...Frank
SHORT TERM...Sipprell
LONG TERM...Nocera
AVIATION...Frank/Nocera/Sipprell
MARINE...Nocera/Sipprell
Hazardous weather outlook, Apr 28, 4:02 AM EDT, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
402 AM EDT Sun Apr 28 2019

CTZ002>004-MAZ002>024-026-RIZ001>008-290815-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
402 AM EDT Sun Apr 28 2019

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-290815-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
402 AM EDT Sun Apr 28 2019

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:07 PM EDTSmall Craft AdvisoryBOX18 hr

Nearby

Frost Advisories in Massachusetts, 2019Frost Advisories in Connecticut, 2019Frost Advisories in Rhode Island, 2019Every frost advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.